To study an autopsy case of troglitazone-induced fulminant hepatitis.
A 58-year-old man contracted severe hepatitis 2 months after administration of troglitazone for the treatment of type 2 diabetes. Liver damage progressed gradually, even after withdrawal of the agent. Despite intensive therapy, the hepatitis became fulminant and the patient died 8 weeks after the onset of liver damage. Autopsy revealed massive hepatic necrosis and cholestasis with inflammatory cell infiltration. The pathological findings and the positive result of the drug-induced lymphocyte stimulation test for troglitazone indicated that the liver damage was mediated by hypersensitivity to troglitazone.
One report has attributed troglitazone-induced liver damage in less severe cases to idiosyncratic reactions. However, the present case indicates that troglitazone can induce hypersensitivity resulting in fulminant hepatitis. Careful monitoring of serum liver enzymes during troglitazone therapy is therefore essential.